August 8th, 2016: Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis
Jody Smith joins with other ME voices in honor of Understanding and Remembrance Day for Severe Myalgic Encephalomyelitis.
Discuss the article on the Forums.

Dr. starting me low and slowly increase on doxy. OK?

Discussion in 'Antivirals, Antibiotics and Immune Modulators' started by ellenelle, Aug 21, 2015.

  1. ellenelle

    ellenelle

    Messages:
    27
    Likes:
    9
    My doctor, who knows my extreme sensitivity to meds, wants me to start doxycycline (for bronchitis) at a very dose and work up gradually to the usual dose. I generally avoid pharmaceuticals and am very apprehensive. I am also dangerously underweight and can't take chances with anything, fwiw.

    I've asked him if there is a risk of creating resistance taking this approach and he said no. I need more reassurance. Does anyone here have anything to add?

    Thanks
     
  2. minkeygirl

    minkeygirl But I Look So Good.

    Messages:
    4,678
    Likes:
    4,648
    Left Coast
    I don't know the answer. I think the reward is worth the risk.

    You didn't say what dose be was going to start, and how slowly he was going to go up. If this was going in for months maybe. But a week or two? Maybe not.

    Doxy comes in 100 mgs and the dose in the US is 200. I think in Australia it's 100.

    Make sure you supplement with probiotics away from when you take the abx. This will help with gut issues
     
  3. Ema

    Ema Senior Member

    Messages:
    4,303
    Likes:
    6,065
    Midwest USA
    Antibiotics aren't typically recommended for acute bronchitis because it is often viral.

    Have you had a chest x-ray?

    What about nebulized antibiotics? This might allow a very low dose and put the medicine where you want it.

    Have you tried inhaling steam? Mucinex?

    I don't think you'll cause resistance necessarily but I do worry about unnecessary use of abx in general.
     
    minkeygirl likes this.
  4. xrunner

    xrunner Senior Member

    Messages:
    843
    Likes:
    680
    Surrey
    Hi @ellenelle
    If you are sensitive to meds, it was sensible for your Dr to suggest to start with a lower dose. Sensitivity is a very individual thing and you find out only by trying things out.
    From personal and family experiences, bronchitis that does not resolve (incl. slow worsening of symptoms) within a few days it's usually bacterial.
    In case you're sensitive to doxy, there are however many different abx alternatives your Dr can suggest.
     
  5. ellenelle

    ellenelle

    Messages:
    27
    Likes:
    9
    I made the mistake of assuming it was viral. I don't even want to say how long I let it go until now, but it has partly to do with my well-founded fear of pharmaceuticals. It seems to be a so-called atypical bacterial infection, not uncommon. Doxy seems to be the abx of choice for this type of infection.

    Yesterday I read literally hundreds of reviews of oral doxycycline, and I was horrified to read again and again of people complaining of terrible nausea, stomach pain, vomiting. I recently lost a lot of weight due to gastric issues, and I feel it would be practically suicidal to expose myself to a drug that has that effect even on relatively healthy people.

    I am housebound and have no reserves left. I'm at a complete loss as to what to do.
     
  6. Valentijn

    Valentijn Senior Member

    Messages:
    14,281
    Likes:
    45,823
    @ellenelle - There are a couple ways to make doxycycline more manageable, depending on why it's making someone nauseous. Some people have trouble taking it on an empty stomach, so they take it with a little food, though calcium should be avoided when taking it, because it will prevent absorption.

    My problem was more neurological, and I got motion sickness for about 2 hours after taking doxycycline - but only if my eyes were open. Having any food in my stomach just made it worse. So I took it early in the morning, usually around 3-4am when I would wake up to pee, and then I would lie down again with my eyes closed until I was ready to get up. Usually I fell back asleep for a few hours with no problems.

    You can also ask your doctor about alternatives if it's not working for you.
     
    Last edited: Aug 23, 2015
  7. Kina

    Kina

    Messages:
    10,132
    Likes:
    17,219
    Sofa, UK
    I was on oral doxy for 6 months for a bacterial infection I had. The only side-effect I had was a mild stomach upset near the end that may or may not have been related. I tend to be extremely sensitive to meds and I tend not to tolerate other antibiotics at all.

    I would do as your doctor suggests and start low. If you develop side- effects, you can always stop. I think it would be worth it because bronchitis is nasty and the antibiotics might knock it down quite fast.
     
    Sushi likes this.

See more popular forum discussions.

Share This Page